CASE REPORT
Phototoxic reaction due to solar radiation exposure in a psoriatic patient treated with PUVA therapy
 
More details
Hide details
1
Uniwersytecki Szpital Kliniczny im. WAM – Centralny Szpital Weteranów / University Clinical Hospital Military Memorial Medical Academy Central Veterans’ Hospital, Łódź, Poland (Klinika Dermatologii i Wenerologii / Dermatology and Venereology Clinic)
CORRESPONDING AUTHOR
Magdalena Salińska   

Klinika Dermatologii i Wenerologii, plac Hallera 1, 90-647 Łódź
 
KEYWORDS
TOPICS
ABSTRACT
A phototoxic reaction may be induced by additional exposure to solar radiation during photochemotherapy (psoralen, ultra-violet A – PUVA treatment). A woman was admitted to Dermatology and Venereology Clinic in Łódź as an emergency case due to extensive erythematous-vesicular lesions on the skin of the lower limbs, accompanied by pain, itching and burning of the skin. The interview found that the patient was undergoing PUVA phototherapy for psoriatic lesions, with hypertension and nicotine dependence. Physical examination revealed large blisters, filled with serum and congestive erythematous lesions located on the lateral surfaces of the thighs and backs of the feet, as well as marked swelling of the lower limbs. Also, discs coated with thin scales were found on the upper and lower limbs and on the trunk. The entire body was intensely tanned. The patient was diagnosed with acute phototoxic reaction and general corticosteroids, antihistamine drugs, an antibiotic, antihypertensive drugs and topical treatment were introduced. Immunological tests were performed during the first days of hospitalization following the emergence of new blisters. Negative results ruled out bullous pemphigoid and pemphigus. Gradual clinical improvement was observed. To avoid the occurrence of acute phototoxicity during phototherapy, patients require education about the need to avoid UV exposure and to use photoprotection, when receiving UV-sensitizing treatment. Med Pr. 2019;70(6)
eISSN:2353-1339
ISSN:0465-5893